Florida, 2017Hail and Damaging Winds in Florida, September 1, 2017
September 1, 2017 · NWS JAX · 17 events in 7 counties and zones
Strong SW steering flow pushed the dominant west coast sea breeze across the region through the day. The sea breezes converged along toward the Atlantic in the afternoon, with a few strong to severe storms that produced wind damage and localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong SW steering flow pushed the dominant west coast sea breeze across the region through the day. The sea breezes converged along toward the Atlantic in the afternoon, with a few strong to severe storms that produced wind damage and localized heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 1, 7:55 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 1, 7:55 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
855 AM EDT Fri Sep 1 2017
...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...
.UPDATE...
Broad and deep cyclonic flow noted across the southeast U.S. with
the remnants of Harvey lifting northeast into KY today...and diffuse
sfc trough extends through central GA southwest to the wern FL
panhandle. Mid level high pressure over the wern Atlantic will slide
eastward as well as the full latitude trough around Harvey pushing
east as well. JAX 12z sounding showed sfc-6 km winds of about 20
knots and modified sfc based parcel to achieve CAPE of about 3100-
3400 J/kg, which is in agreement GFS fcst sounding. DCAPE values are
enhanced as well...just over 900 J/kg.
Latest forecast looks on track for numerous showers and storms
today...perhaps widespread over parts of eastern northeast FL. This
is a little above the consensus. Current radar shows isolated to
scattered showers and storms forming over the central Fl panhandle
near Tallahassee, and additional activity southwest of Cross City.
Initial convection activity moving into our area later this morning
will be forced by outflows from morning convection and the west
coast sea breeze. This convection will push east to northeast and
run up against the weaker Atlantic sea breeze, fcst to be located
near I-95, which should provide a chance for a couple of strong to
severe storms. Storm movement at near 20 mph along with the enhanced
DCAPE should result in a chance of gusty winds in some of the
stronger storms. Don't see any compelling reason to change POPS too
much, just mainly to adjust timing a bit based on trends in radar
and latest HRRR model. Highs today expected to reach lower 90s
eastern zones where convection will be later to start (mid to late
aftn hours...with temps near 90 or upper 80s across the west zones.
&&
.AVIATION...
VFR conditions at this time. Numerous showers and storms later today
fcst with a TSRA TEMPO group around the 18z-22z time frame. Due to
the some potentially strong storm intensity and rich moisture,
brief IFR conditions and gusty winds should be expected in
thunderstorms. A few storms could be strong to severe.
&&
.MARINE...
South-Southwest flow will continue at 10-15 knots with seas 2-5 ft.
winds may become south-southeast by mid to late aftn and early
evening. Main impacts will be offshore moving storms with gusty
winds possible after 2 pm. Just minor tweaks in the fcst for the CWF
update and noting that wave periods are a bit longer than
anticipated around 12 seconds so will make a couple of adjustments.
Rip Currents: Noting longer wave periods per buoy readings this
morning and potentially higher breakers in the surf zone today so
may tweak risk to moderate all beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 89 73 89 71 / 60 20 50 20
SSI 89 76 86 75 / 70 40 60 40
JAX 93 75 87 73 / 70 30 60 30
SGJ 91 75 86 74 / 80 30 60 30
GNV 90 73 86 72 / 70 60 60 20
OCF 91 74 88 73 / 80 50 60 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Shashy/Corless
Hazardous weather outlook, Sep 1, 9:00 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
1000 AM EDT Fri Sep 1 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1000 AM EDT Fri Sep 1 2017
...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Scattered storms will move east northeast into the area by early
this afternoon and become numerous to widespread along the I-95
corridor in the mid to late afternoon hours. Isolated strong to
severe storms are possible. The strongest storms will be capable
of localized damaging wind gusts and heavy rainfall.
Moderate risk of rip currents at area beaches today.
A few late night storms may move northeast towards the I-75
corridor late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered to numerous mainly afternoon thunderstorms each day
will be capable of producing gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to self activate if warnings are issued this
afternoon.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Shuler
In the hours before
Special weather statement, Sep 1, 9:25 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1025 AM EDT FRI SEP 1 2017
FLZ035-011500-
Gilchrist FL-
1025 AM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST COUNTY UNTIL
1100 AM EDT...
At 1024 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manattee Road, or 7 miles west of Trenton, moving northeast at 10
mph.
Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.
Locations impacted include...
Trenton, Bell, Guaranto Springs and Fanning Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
2972 8294 2977 8295 2980 8292 2980 8293
2982 8293 2983 8289 2963 8267 2958 8277
2958 8286 2959 8286 2959 8294 2958 8295
2962 8297
TIME...MOT...LOC 1424Z 232DEG 8KT 2959 8295
HESSSpecial weather statement, Sep 1, 9:36 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1036 AM EDT FRI SEP 1 2017
FLZ035-011515-
Gilchrist FL-
1036 AM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 1115 AM
EDT...
At 1036 AM EDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving northeast at 15 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Trenton, Bell and Fanning Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2964 8296 2968 8296 2985 8272 2983 8269
2983 8267 2978 8266 2959 8266 2956 8274
2956 8275 2958 8276 2958 8278 2959 8294
2958 8295 2959 8296 2962 8297
TIME...MOT...LOC 1436Z 240DEG 14KT 2962 8289
HESSSpecial weather statement, Sep 1, 10:15 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1115 AM EDT FRI SEP 1 2017
FLZ022-035-036-011600-
Columbia FL-Alachua FL-Gilchrist FL-
1115 AM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN ALACHUA
AND SOUTHWESTERN COLUMBIA COUNTIES UNTIL NOON EDT...
At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving northeast at 15 mph.
Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.
Locations impacted include...
Trenton, Bell, High Springs, Fort White and Newberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2997 8276 2988 8246 2954 8260 2953 8265
2956 8266 2956 8275 2958 8276 2958 8286
2959 8286 2959 8293
TIME...MOT...LOC 1514Z 225DEG 12KT 2958 8280
HESSSpecial weather statement, Sep 1, 10:35 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1135 AM EDT FRI SEP 1 2017
FLZ022-030-031-035-036-011615-
Columbia FL-Union FL-Alachua FL-Bradford FL-Gilchrist FL-
1135 AM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...
NORTHWESTERN ALACHUA...WEST CENTRAL BRADFORD...UNION AND SOUTHERN
COLUMBIA COUNTIES UNTIL 1215 PM EDT...
At 1134 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort White, or 7 miles southeast of Ichetucknee Spring, moving
northeast at 15 mph.
Dime size hail, excessive cloud-to-ground lightning and wind gusts
of 40 to 50 mph can be expected along with possible minor damage.
Locations impacted include...
Lake Butler, Worthington Spring, Alachua, High Springs, Fort White,
Worthington Springs, Palestine Community, Groves, Providence and
Upland Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3023 8248 3020 8246 3014 8246 3014 8241
2984 8220 2969 8261 2993 8279
TIME...MOT...LOC 1534Z 232DEG 14KT 2991 8266
HESSEvent by event
13 thunderstorm wind, 2 lightning, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Alachua
- When
- September 1, 11:11 AM EST
- Where
- Alachua County, Archer
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 29.530, -82.530
Power lines were blown down at 17500 SW Archer Road. The cost of damage was estimated for the event to be included in Storm Data.
Lightning, Duval
- When
- September 1, 12:44 PM EST
- Where
- Duval County, Cedar Hills
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 30.270, -81.730
A home was struck by lightning. No fire observed at time of report. Cost of damage unknown but estimated for Storm Data.
Thunderstorm Wind, Duval
- When
- September 1, 1:10 PM EST
- Where
- Duval County, 0.6 mi W of Duval
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.480, -81.630
Several trees were blown down near the UF Health Center. The time of damage was based on radar.
Hail, Duval
- When
- September 1, 1:12 PM EST
- Where
- Duval County, 1.38 mi ESE of Cosmo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.360, -81.500
Penny size hail was observed.
Thunderstorm Wind, Duval
- When
- September 1, 1:16 PM EST
- Where
- Duval County, 0.6 mi W of Duval
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.480, -81.630
Power lines were blown down on Woodland Drive. The time of damage was based on radar.
Thunderstorm Wind, Duval
- When
- September 1, 1:16 PM EST
- Where
- Duval County, 1.38 mi N of Duval
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.500, -81.620
Power lines were blown down near Castleberry Road and Hollings Street. The time of damage was based on radar.
Thunderstorm Wind, Duval
- When
- September 1, 1:20 PM EST
- Where
- Duval County, 0.6 mi W of Dunn Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.480, -81.590
Power lines were blown down on Dunn Creek Road. The time of damage was based on radar.
Thunderstorm Wind, Duval
- When
- September 1, 1:20 PM EST
- Where
- Duval County, 1.38 mi N of Duval
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 30.500, -81.620
An off-duty NWS employee estimated wind gusts of 60 mph.
Thunderstorm Wind, Marion
- When
- September 1, 2:00 PM EST
- Where
- Marion County, 1.38 mi N of Ocala
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.200, -82.130
Power lines were blown down at the intersection of NE 9th Street and NE 8th Avenue. The time of damage was based on radar.
Thunderstorm Wind, Marion
- When
- September 1, 2:05 PM EST
- Where
- Marion County, 1.83 mi NW of Montague
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.170, -82.100
Power lines were blown down at the intersection of SE 14th Street and SE 25th Avenue. The time of damage was based on radar.
Thunderstorm Wind, St. Johns
- When
- September 1, 2:21 PM EST
- Where
- St. Johns County, 2.16 mi SSE of Moultrie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.790, -81.310
A power line was blown down at Cacique Drive.
Lightning, St. Johns
- When
- September 1, 2:35 PM EST
- Where
- St. Johns County, 2.07 mi N of St Augustine Beach
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 29.860, -81.270
A roof fire was observed near Pope Road and Lee Drive due to a lightning strike. The cost of damage was unknown but estimated for use in Storm Data.
Thunderstorm Wind, Putnam
- When
- September 1, 3:12 PM EST
- Where
- Putnam County, 1.81 mi E of Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.380, -81.620
Winds damaged trees along Driftwood Lane.
Heavy Rain, Flagler
- When
- September 1, 4:30 PM EST
- Where
- Flagler County, Flagler Beach
- Reported by
- Amateur Radio
- Coordinates
- 29.480, -81.130
An observer measured 1.96 inches of rainfall in 90 minutes.
Thunderstorm Wind, Nassau
- When
- September 1, 10:15 PM EST
- Where
- Nassau County, 2.26 mi SE of Hedges
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.580, -81.570
Trees were blown down along Wilson Neck. Roads were blocked by fallen debris and at least one home had a tree fall onto it. The time of damage was based on radar.
Thunderstorm Wind, Nassau
- When
- September 1, 10:15 PM EST
- Where
- Nassau County, Hedges
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.600, -81.600
Trees and power lines were blown down near the intersection of Harts Road and Airplane Lane. Some structural damage was reported to the roofs. The time of damage was based on radar imagery.
Thunderstorm Wind, Nassau
- When
- September 1, 10:15 PM EST
- Where
- Nassau County, 0.91 mi SE of Yulee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.620, -81.590
Trees and power lines were blown down along Miner Road near Hickory Village. Some homes had roof damage. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, September 1, 20171 injured · $51,000 · 52 kt wind · 4 events
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Montana, September 1 to 30, 201715 events
- Drought in Iowa, September 1 to 30, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715410, 720345, 715411, 715408, 715412, 715413, 715414, 720351, 715415, 715416, 715420, 720346, 715421, 715409, 720348, 720349, 720350.